A note on the existence of solutions for a class of quasilinear elliptic equations: an Orlicz-Sobolev space setting
© Yang and Zhang; licensee Springer 2012
Received: 13 April 2012
Accepted: 8 October 2012
Published: 22 November 2012
In this note, we study the existence and multiplicity of solutions for the quasilinear elliptic problem as follows:
where is a bounded domain with a smooth boundary. The existence and multiplicity of solutions are obtained by a version of the symmetric mountain pass theorem.
KeywordsOrlicz-Sobolev spaces symmetric mountain pass theorem quasilinear elliptic equations
nonlinear elasticity: , ;
plasticity: , , ;
generalized Newtonian fluids: , , .
So, in the discussions, some special techniques are needed, and the problem (1.1) has been studied in an Orlicz-Sobolev space and received considerable attention in recent years; see, for instance, the papers [1–9]. In paper , Fang and Tan discussed the problem (1.1) under the conditions that was odd in t. They got the first result that when , and for , , the problem (1.1) had a sequence of solutions by genus theory. The second result is that when satisfies , , , and as , the problem (1.1) has infinitely many pairs of solutions which correspond to the positive critical values by the symmetric mountain pass theorem.
Motivated by their results, in this note, we discuss the problem (1.1) when is still odd in t but it satisfies weaker conditions than ; and furthermore, we need not know the behaviors of near the zero. If , we can get multiplicity of solutions by a version of the symmetric mountain pass theorem.
The paper is organized as follows. In Section 2, we present some preliminary knowledge on the Orlicz-Sobolev spaces and give the main result. In Section 3, we make the proof.
Obviously, the problem (1.1) allows a nonhomogeneous function p in the differential operator defining the problem (1.1). To deal with this situation, we introduce an Orlicz-Sobolev space setting for the problem (1.1) as follows.
then P and are complementary N-functions (see ), which define the Orlicz spaces and respectively.
Let , . Throughout this paper, we assume that . Now, we will make the following assumptions on .
then we can obtain complementary N-functions which define corresponding Orlicz spaces and .
In order to prove our results, we now state some useful lemmas.
Lemma 2.1 
Under the condition (p), the spaces , and are separable and reflexive Banach spaces.
Lemma 2.2 
Under the condition (), the embedding is compact.
Lemma 2.3 
if , then ;
if , then ;
if , then ;
if , then .
Let , where E is a real Banach space and V is finite dimensional. Suppose is an even functional satisfying and
() there is a constant such that ;
() there is a subspace W of E with and there is such that ;
() considering given by (), I satisfies (PS) c for .
Then I possesses at least pairs of nontrivial critical points.
Using the version of the symmetric mountain pass theorem mentioned above, we can state our result as follows.
Theorem 2.1 Assume that is odd in t, satisfies () with and the following assumptions:
() there exist and , and , , such that for every , a.e. in Ω.
() there is with such that uniformly a.e. in .
Then for any given , the problem (1.1) possesses at least k pairs of nontrivial solutions.
3 Main results and proofs
and we know that the critical points of I are just the weak solutions of the problem (1.1).
Lemma 3.1 Given , there is such that for all , .
Proof We prove the lemma by contradiction. Suppose that there exist and for every such that . Taking , we have for every and . Hence, is a bounded sequence, and we may suppose, without loss of generality, that in . Furthermore, for every since for all . This shows that . On the other hand, by the compactness of embedding , we conclude that . This proves the lemma. □
Now, taking and noting that , if , we can choose such that , , and for every , , the proof is complete. □
Lemma 3.3 Suppose f satisfies (). Then given , there exist a subspace W of and a constant such that and .
Proof Let and be such that , and . First, we take with . Considering , we have . Let and be such that , and . Next, we take with . After a finite number of steps, we get such that , , and for all . Let , by construction, , and for every .
where and . Observing that W is finite dimensional and we have , , the inequality is obtained by taking ; the proof is complete. □
Lemma 3.4 Suppose f satisfies (), then I satisfies the (PS) condition.
Noting that , , is bounded. By , Lemma 3.1, we know that I satisfies the (PS) condition. □
Proof of Theorem 2.1 First, we recall that , where and are defined in (3.1). Invoking Lemma 3.2, we find , and I satisfies with . Now, by Lemma 3.3, there is a subspace W of with and such that I satisfies (). Since and I is even, we may apply Lemma 2.4 to conclude that I possesses at least k pairs of nontrivial critical points. The proof is complete. □
Project supported by Natural Science Foundation of China, Tian Yuan Special Foundation (No. 11226116), Natural Science Foundation of Jiangsu Province of China for Young Scholar (No. BK201209), the China Scholarship Council, the Fundamental Research Funds for the Central Universities (No. JUSRP11118) and Foundation for young teachers of Jiangnan University (No. 2008LQN008).
- Clément PH, García-Huidobro M, Manásevich R, Schmitt K: Mountain pass type solutions for quasilinear elliptic equations. Calc. Var. Partial Differ. Equ. 2000, 11: 33–62. 10.1007/s005260050002View ArticleGoogle Scholar
- Fukagai N, Ito M, Narukawa MK:Positive solutions of quasilinear elliptic equations with critical Orlicz-Sobolev nonlinearity on . Funkc. Ekvacioj 2006, 49: 235–267. 10.1619/fesi.49.235MathSciNetView ArticleGoogle Scholar
- Fukagai N, Narukawa K: On the existence of multiple positive solutions of quasilinear elliptic eigenvalue problems. Ann. Mat. Pura Appl. 2007, 186: 539–564. 10.1007/s10231-006-0018-xMathSciNetView ArticleGoogle Scholar
- García-Huidobro M, Le V, Manásevich R, Schmitt K: On the principal eigenvalues for quasilinear elliptic differential operators: an Orlicz-Sobolev space setting. Nonlinear Differ. Equ. Appl. 1999, 6: 207–225. 10.1007/s000300050073View ArticleGoogle Scholar
- Tan, Z, Fang, F: Orlicz-Sobolev versus Hölder local minimizer and multiplicity results for quasilinear elliptic equations. PreprintGoogle Scholar
- Mihǎilescu M, Rădulescu V: Nonhomogeneous Neumann problems in Orlicz-Sobolev spaces. C. R. Math. 2008, 346: 401–406. 10.1016/j.crma.2008.02.020View ArticleGoogle Scholar
- Bonanno G, Bisci GM, Rǎdulescu VD: Quasilinear elliptic non-homogeneous Dirichlet problems through Orlicz-Sobolev spaces. Nonlinear Anal. 2012, 75: 4441–4456. 10.1016/j.na.2011.12.016MathSciNetView ArticleGoogle Scholar
- Černý R: Generalized n -Laplacian: quasilinear nonhomogenous problem with critical growth. Nonlinear Anal. 2011, 74: 3419–3439. 10.1016/j.na.2011.03.002MathSciNetView ArticleGoogle Scholar
- Fang F, Tan Z: Existence and multiplicity of solutions for a class of quasilinear elliptic equations: an Orlicz-Sobolev space setting. J. Math. Anal. Appl. 2012, 389: 420–428. 10.1016/j.jmaa.2011.11.078MathSciNetView ArticleGoogle Scholar
- Adams RA, Fournier JJF: Sobolev Spaces. 2nd edition. Academic Press, Amsterdam; 2003.Google Scholar
- Ambrosetti A, Rabinowitz PH: Dual variational methods in critical point theory and applications. J. Funct. Anal. 1973, 14: 349–381. 10.1016/0022-1236(73)90051-7MathSciNetView ArticleGoogle Scholar
- Bartolo P, Benci V, Fortunato D: Abstract critical point theorems and applications to some nonlinear problems with “strong” resonance at infinity. Nonlinear Anal. TMA 1983, 7: 981–1012. 10.1016/0362-546X(83)90115-3MathSciNetView ArticleGoogle Scholar
- Silva, EAB: Critical point theorems and applications to differential equations. PhD thesis, University of Wisconsin-Madison (1988)Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.